Anaphylaxis is an acute, life-threatening, multisystem response to a variety of triggers. Anaphylaxis affects multiple organ systems including the cutaneous, pulmonary, cardiovascular, and gastrointestinal systems. In 1949, the first case of fatal anaphylaxis to penicillin was reported. Antibiotics remain the most common cause. Other drugs implicated include non-steroidal anti-inflammatory drugs. Hymenoptera stings represent the second most common cause of anaphylaxis. Food is also a common offender. The clinical manifestations of anaphylaxis are the end result of a complex cascade involving multiple cell lines and chemical mediators. The final common pathway in anaphylaxis is the activation of mast cells and circulating basophils with subsequent degranulation and release of preformed mediators. The earliest cell mediator to be recognized was histamine. While it is important to note the signs and symptoms of anaphylaxis vary from patient to patient, one of the hallmarks of anaphylaxis is the rapidity of onset of symptoms. Cutaneous manifestations include urticaria and angioedema. The more serious aspects involve the pulmonary and cardiovascular systems. Prompt recognition and initiation of treatment is crucial. Respiratory failure and cardiovascular collapse can occur in a matter of minutes. Initial management should be directed at protecting the airway and maintaining cardiovascular function. Pharmacological measures should be based on the severity of symptoms as well as the clinical presentation. As with all allergic diseases, avoidance and prevention are the mainstays of therapy.